Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX

April 29, 2013Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2013, 5:43 PM CDT for Karnes County, Wilson County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2013, 5:43 PM CDT (22:43 UTC)
Expired
Apr 29, 2013, 6:30 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:45 PM CDTHAIL 1.75Poth, TXHAIL FELL FROM 530 PM TO 545 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS54 KEWX 292243
SVREWX
TXC255-493-292330-
/O.NEW.KEWX.SV.W.0090.130429T2243Z-130429T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT MON APR 29 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KARNES COUNTY...
  EASTERN WILSON COUNTY...

* UNTIL 630 PM CDT.

* AT 542 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE   
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO HALF DOLLAR SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED NEAR POTH...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE KOSCIUSKO...SUTHERLAND
  SPRINGS AND STOCKDALE.

LAT...LON 2932 9807 2923 9783 2896 9802 2902 9819
TIME...MOT...LOC 2242Z 203DEG 18KT 2908 9805

$$
1 follow-up statement
513 
WWUS54 KEWX 292256
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 PM CDT MON APR 29 2013

TXC255-493-292306-
/O.CAN.KEWX.SV.W.0090.000000T0000Z-130429T2330Z/
WILSON TX-KARNES TX-
556 PM CDT MON APR 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KARNES AND
EASTERN WILSON COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED TO BELOW SEVERE STRENGTH.

LAT...LON 2932 9807 2923 9783 2896 9802 2902 9819
TIME...MOT...LOC 2256Z 203DEG 18KT 2914 9802

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:34 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 29, 3:34 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT MON APR 29 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
A MID TO UPPER LEVEL TROUGH IS MOVING ACROSS CENTRAL TEXAS THIS
AFTERNOON. THIS IS RESPONSIBLE FOR THE CONVECTION OVER OUR CWA AT
THIS TIME. CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING AS THE UPPER FEATURE CONTINUES TOWARD THE EAST. ADJUSTED
MORNING SOUNDING FROM CORPUS CHRISTI SHOWS AROUND 1000 J/KG OF
CAPE WITH WEAK VERTICAL WIND SHEAR. SHEAR IS ALSO VARIED IN
DIRECTION...WIND DIRECTIONS VARY IN THE BOUNDARY LAYER. STORMS
COULD BE STRONG AND AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION. THIS UPPER SYSTEM WILL BE OUT OF THE AREA TUESDAY AND
OUR WEATHER WILL BECOME DOMINATED BY LOW LEVEL SOUTHEASTERLY FLOW.
THIS WILL RETURN US TO LATE NIGHT/MORNING CLOUDINESS WITH
DECREASING CLOUDS IN THE AFTERNOON. TEMPERATURES WILL BE A BIT
WARMER TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
WEDNESDAY WILL BE ABOUT THE SAME AS TUESDAY. BIG CHANGES WILL COME
WEDNESDAY NIGHT AND THURSDAY. MODELS CONTINUE TO BE CONSISTENT
WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE REGION. THIS WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME...IT DOES NOT LOOK LIKE THERE WILL BE ANY
SEVERE WEATHER. WINDS BEHIND THE FRONT WILL BE STRONG AND MAY
REQUIRE A WIND ADVISORY THURSDAY MORNING. TEMPERATURES WILL BE
MUCH COOLER BEHIND THE FRONT. LOW TEMPERATURES FRIDAY AND SATURDAY
WILL BE NEAR RECORDS. SATURDAY LOOKS TO BE THE COOLER MORNING. BY
SUNDAY THE SURFACE HIGH WILL MOVE FAR ENOUGH EAST TO ALLOW THE
WINDS TO SWITCH BACK AROUND TO THE SOUTHEAST LEADING TO A WARMING
TREND THROUGH THE END OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
THE COLD FRONT WILL BRING CRITICAL FIRE WEATHER WINDS THURSDAY
BEFORE THE DRY AIR MOVES IN. THEN FRIDAY AND SATURDAY THE DRY WILL
SETTLE OVER THE AREA AND THE RELATIVE HUMIDITY WILL DROP TO
CRITICAL LEVELS BOTH AFTERNOONS. THIS WILL MEAN ELEVATED FIRE
WEATHER CONDITIONS THURSDAY THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  87  65  87  57 /  10  10   0   0  30
AUSTIN BERGSTROM INTL AIRPORT  63  86  64  86  56 /  10  10   0   0  30
NEW BRAUNFELS MUNI AIRPORT     63  87  64  87  57 /  20  10   0   0  30
BURNET MUNI AIRPORT            62  86  65  86  54 /  10  10   0   0  30
DEL RIO INTL AIRPORT           67  92  70  93  58 /  -   -    0   0  30
GEORGETOWN MUNI AIRPORT        62  85  65  85  55 /  10  10   0   0  30
HONDO MUNI AIRPORT             64  87  66  88  59 /  20  -    0   0  30
SAN MARCOS MUNI AIRPORT        63  85  64  86  57 /  10  10   0   0  30
LA GRANGE - FAYETTE REGIONAL   68  87  67  87  61 /  10  10   0   0  10
SAN ANTONIO INTL AIRPORT       66  85  66  85  59 /  20  10   0   0  30
STINSON MUNI AIRPORT           66  85  66  85  60 /  20  10   0   0  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Apr 29, 4:00 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT MON APR 29 2013

TXZ171>173-183>194-202>209-217>225-228-300900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 29, 4:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 NNE NEW BRAUNFELS     29.77N  98.09W
04/29/2013  E0.75 INCH       COMAL              TX   NWS EMPLOYEE

&&

EVENT NUMBER EWX1300316

JPB
Special weather statement, Apr 29, 4:35 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT MON APR 29 2013

TXZ191-206>208-292230-
CALDWELL-COMAL-GUADALUPE-HAYS-
435 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMAL...CALDWELL...
SOUTHERN HAYS AND GUADALUPE COUNTIES UNTIL 530 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM NEW BRAUNFELS TO NEAR
MARTINDALE...MOVING NORTH AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
ACROSS THE COASTAL PLAINS WILL CONTINUE TO MOVE NORTH LATE THIS
AFTERNOON INTO SOUTHERN GUADALUPE AND SOUTHERN CALDWELL COUNTIES.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANYON LAKE DAM...
  SAN MARCOS...
  MARTINDALE...
  KYLE...
  REDWOOD...
  SATTLER...
  CANYON CITY...
  REEDVILLE...
  MAXWELL...
  HAYS CITY...

LAT...LON 2985 9825 3012 9795 2972 9765 2960 9811
TIME...MOT...LOC 2131Z 187DEG 11KT 2981 9802
Special weather statement, Apr 29, 5:14 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT MON APR 29 2013

TXZ171-172-292300-
BURNET-LLANO-
514 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHWESTERN BURNET
COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED STRONG THUNDERSTORMS ACROSS LLANO AND NORTHWESTERN BURNET
COUNTIES. THESE STORMS WERE MOSTLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. HEAVY RAIN AND FREQUENT LIGHTNING ARE
ALSO POSSIBLE. DUE TO THE HEAVY RAIN AND NEARLY STATIONARY MOVEMENT
OF THE STORMS...MINOR FLOODING OF STREETS AND LOW LYING AREAS IS
POSSIBLE THROUGH THIS EVENING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  BUCHANAN DAM...
  INKS LAKE STATE PARK...
  STOLZ...
  LONE GROVE...
  BLUFFTON...
  TOW...
  BABY HEAD...
  LAKE VICTOR...
  VALLEY SPRING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3054 9840 3056 9890 3093 9891 3093 9843
      3095 9846 3100 9845 3104 9808
TIME...MOT...LOC 2211Z 184DEG 8KT 3071 9851
Special weather statement, Apr 29, 5:16 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 PM CDT MON APR 29 2013

TXZ221-222-292300-
KARNES-WILSON-
516 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KARNES AND SOUTHWESTERN
WILSON COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FALLS CITY...OR 13 MILES
SOUTH OF POTH...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTH...
  FLORESVILLE...
  FALLS CITY...
  DEWEESVILLE...
  HOBSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2881 9812 2882 9814 2913 9833 2919 9801
      2877 9795
TIME...MOT...LOC 2216Z 167DEG 5KT 2890 9812
Special weather statement, Apr 29, 5:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT MON APR 29 2013

TXZ220-292300-
ATASCOSA-
518 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL 600
PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHARLOTTE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARLOTTE...
  JOURDANTON...
  PLEASANTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2900 9877 2899 9846 2870 9844 2871 9877
TIME...MOT...LOC 2218Z 176DEG 13KT 2884 9864
Local storm report, Apr 29, 5:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 WSW FALLS CITY        28.94N  98.13W
04/29/2013  M1.25 INCH       WILSON             TX   CO-OP OBSERVER

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER EWX1300317

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:43 PM CDTSpecial Weather StatementEWXVal Verde77 min
Apr 29, 2:32 PM CDTSpecial Weather StatementEWXLavaca43 min
Apr 29, 3:34 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca116 min
Apr 29, 3:43 PM CDTSpecial Weather StatementEWXDeWitt47 min
Apr 29, 4:21 PM CDTSpecial Weather StatementEWXFayette, Gonzales54 min
Apr 29, 4:28 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Apr 29, 4:35 PM CDTSpecial Weather StatementEWXHays55 min
Apr 29, 5:14 PM CDTSpecial Weather StatementEWXLlano46 min
Apr 29, 5:16 PM CDTSpecial Weather StatementEWXWilson44 min
Apr 29, 5:18 PM CDTSpecial Weather StatementEWXAtascosa42 min
Apr 29, 5:21 PM CDTSevere Thunderstorm WarningEWXKarnes, Wilson24 min
Apr 29, 5:48 PM CDTSpecial Weather StatementEWXTravis42 min
Apr 29, 6:01 PM CDTSpecial Weather StatementEWXFrio44 min
Apr 29, 6:07 PM CDTSpecial Weather StatementEWXBexar38 min
Apr 29, 6:12 PM CDTAreal Flood AdvisoryEWXHays, Travis108 min
Apr 29, 6:36 PM CDTSevere Thunderstorm WarningEWXFrio, Medina39 min
Apr 29, 6:43 PM CDTSpecial Weather StatementEWXGillespie47 min
Apr 29, 6:55 PM CDTSpecial Weather StatementEWXBexar, Kendall50 min
Apr 29, 6:59 PM CDTSpecial Weather StatementEWXMedina46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.